Ann Pharmacother. 2023 Feb 27:10600280231156270. doi: 10.1177/10600280231156270. Online ahead of print.
BACKGROUND: It is unclear whether use of a proton pump inhibitors (PPIs) increases the risk of rhabdomyolysis.
OBJECTIVE: To clarify whether use of PPIs increases the risk of rhabdomyolysis.
METHODS: This cross-sectional study analyzed data entered into the Medical Data Vision (MDV) database in Japan and into the U.S. Food and Drug Administration Adverse Event Reporting System (FAERS). The MDV data were analyzed to evaluate the association between use of PPIs and rhabdomyolysis. Then, the FAERS data were analyzed to evaluate whether the risk of rhabdomyolysis was increased further when a statin or fibrate was used concomitantly with a PPI. In both analyses, histamine-2 receptor antagonist was set as a comparator because it is used to treat gastric disease. In the MDV analysis, Fisher's exact test and multiple logistic regression analysis were performed. In the FAERS analysis, a disproportionality analysis using Fisher's exact test and multiple logistic regression analysis were performed.
RESULTS: Multiple logistic regression analysis of both databases showed a significant association between use of PPIs and an increased risk of rhabdomyolysis (odds ratio [OR] = 1.74-1.95, P ≤ 0.01). However, use of a histamine-2 receptor antagonist was not significantly associated with increased risk of rhabdomyolysis. In the sub-analysis of the FAERS data, use of a PPI did not increase the risk of rhabdomyolysis in patients receiving a statin.
CONCLUSION AND RELEVANCE: The data in 2 separate databases consistently suggest that PPIs may increase the risk of rhabdomyolysis. The evidence for this association should be assessed in further drug safety studies.
PMID:36847276 | DOI:10.1177/10600280231156270